Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 121, NWS Phoenix, AZ

October 23, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 23, 2018, 5:29 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2018, 5:29 PM MST (00:29 UTC)
Expired
Oct 23, 2018, 8:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:57 PM MSTFLASH FLOOD2 Se Youngtown, AZMEDIA CHOPPER FOOTAGE OF MULTIPLE WATER RESCUES ONGOING NEAR 103RD AND MOUNTAIN VIEW ROAD WITH SIGNIFICANT WATER OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS55 KPSR 240029
FFWPSR
AZC013-240330-
/O.NEW.KPSR.FF.W.0121.181024T0029Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
529 PM MST TUE OCT 23 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 830 PM MST.

* At 527 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Anthem, North Phoenix, Peoria, Glendale, Sun City, West Phoenix, 
  Waddell, and the Carefree Highway.

* This includes the following highways...
  AZ Interstate 17 between mile markers 221 and 228.
  US Highway 60 between mile markers 141 and 155.
  AZ Route 101 between mile markers 5 and 21.

LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
      3350 11240 3369 11238 3378 11240 3380 11249
      3387 11256 3395 11256 3386 11215 3396 11208

$$

AJ
2 follow-up statements
588 
WGUS75 KPSR 240147
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
647 PM MST TUE OCT 23 2018

AZC013-240330-
/O.CON.KPSR.FF.W.0121.000000T0000Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
647 PM MST TUE OCT 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
MARICOPA COUNTY...

At 640 PM MST, rainfall has become lighter but flooding was ongoing 
due to continued runoff. In fact, vehicle rescues have already taken 
place. Expect dangerous runoff to slowly diminish by 830 PM.

Some locations that will experience flooding include...
Sun City, El Mirage, Youngtown, Glendale, Waddell, Peoria, north 
Phoenix, Anthem, and the Carefree Highway.

This includes the following highways... 
AZ Interstate 17 between mile markers 221 and 228.
US Highway 60 between mile markers 141 and 155.
AZ Route 101 between mile markers 5 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
      3350 11240 3369 11238 3378 11240 3380 11249
      3387 11256 3395 11256 3386 11215 3396 11208

$$

AJ
654 
WGUS75 KPSR 240330
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
830 PM MST TUE OCT 23 2018

AZC013-240339-
/O.EXP.KPSR.FF.W.0121.000000T0000Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
830 PM MST TUE OCT 23 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 830 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat, but please continue to heed any 
remaining road closures.

LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
      3350 11240 3369 11238 3378 11240 3380 11249
      3387 11256 3395 11256 3386 11215 3396 11208

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:55 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 23, 2:55 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
255 PM MST Tue Oct 23 2018

.UPDATE...Updated Fire Weather Discussion.

&&

.SYNOPSIS...
Another weather disturbance moving through the region today will
bring isolated showers and thunderstorms to the eastern portion of
Phoenix and scattered to widespread showers and thunderstorms
with a few being severe east of Phoenix. Drier conditions will
then move into the region starting Wednesday with temperatures
remaining near normal before a warming trend into the weekend.

&&

.DISCUSSION....

A shortwave embedded in the westerly flow is currently moving
through our area. This has triggered showers and thunderstorms in
the higher terrain east of Phoenix and is expected to continue
through the early evening. A look at the SPC mesoanalysis reveals
a 1500 J/kg axis of MLCAPE extending from Tucson into eastern
Maricopa County this afternoon. The western edge of this axis is
very sharp, with values falling to near 0 J/kg near Yuma and La
Paz Counties. In addition to the CAPE over the eastern portions
of our CWA, the effective bulk shear is around 25 to 30 kts which
will be conducive for organized convection and possibly severe
storms producing large hail and strong winds. It is not entirely
out of the question to see splitting supercells this afternoon,
much like what was observed on Sunday. Given the strong south-
southwesterly steering flow aloft (around 20 kts), expecting
storms to be rather fast moving limiting our flash flooding
threat. However, as with any day with thunderstorms in our area,
we cannot completely rule out flash flooding, especially for
training cells.

The shortwave will exit our area this evening with most storm
activity ending around 03Z and nearly all activity around 05Z.
Drier westerly flow is forecast behind this shortwave effectively
shutting off all precipitation chances late tonight. Surface dew
points will gradually drop through tomorrow with clear skies and
highs near seasonal normals for Wednesday. Additionally, little
synoptic forcing will give way to very light winds that will
follow the typical diurnal patterns.

West to northwesterly flow aloft will continue into Friday before
more pronounced ridging builds in for the weekend. All in all,
this will bring a gradual warming trend through Sunday with
continued clear skies and light winds. Temperatures will be
nearing the 90 degree mark for Sunday in south-central Arizona,
with widespread low 90s in SE California.

All global models and ensembles are in excellent agreement of
ridging this weekend with details becoming more convoluted as we
move into next week. In general, the ridge does appear to shift
off to our east and be replaced by troughing of some sort early
next week. At this point, it is unclear whether or not this will
bring any precipitation to our area but a downward trend in
temperatures after Sunday does look to be a safe bet.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Mostly moderate to occasionally gusty easterly component winds can
be expected for most of the afternoon and early evening with gusts
from 15kt up to 28kt.  The stronger gusts will be associated with
isolated to occasionally scattered afternoon and early evening
showers and thunderstorms. The showers and storms are forecast to
end or exit the area by 02-03Z this evening. Expect partly to
occasionally mostly cloudy  skies this afternoon with SCT-BKN low
clouds from 6-8kft. For later tonight and tomorrow morning expect
light easterly winds and partly cloudy skies with FEW-SCT low and
high clouds from 6-8kft and 20-25kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

With no aviation concerns during the period expect light northerly
winds to prevail through the region. This evening the light winds at
KIPL will turn to the west.  Then by the early morning hours the
winds at KBLH should become light and variable as BKN high cloud
CIGS move into the area at 25kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

Continued dry and a bit warmer conditions amidst reduced humidities
will prevail during the period with high pressure returning to the
area by late in the week. Expect near to above normal high
temperatures to rise a bit more above normal by Friday. The
warmest western area deserts could reach the low to mid 90s by
Friday. Min RH values less than 20 percent are expected through
the western half of the region with higher RH in the eastern half.
By monday min RH values should improve to mostly above 20 percent
in all locales as the next weather system approaches from the
west. Mostly light winds during the period will become a bit
breezy and mostly westerly on Tuesday afternoon with the next
system. Overnight recovery will be fair to good in SE CA and good
to excellent elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Oct 23, 4:16 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
416 PM MST TUE OCT 23 2018

AZZ537-540>544-550-240000-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
416 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 PM
MST...

At 415 PM MST, Doppler radar was tracking a strong thunderstorm over
Glendale, moving north at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Peoria, Avondale, El Mirage, Tolleson, Youngtown,
Sun City, Laveen, Cashion, Glendale Sports Complex, Piestewa Peak
Park, Deer Valley Airport, North Mountain Park, South Phoenix,
Arizona State Fairgrounds, Phoenix International Raceway, Downtown
Peoria, Downtown Phoenix and Arrowhead Mall.

This includes the following highways...
AZ Interstate 10 between mile markers 131 and 151.
AZ Interstate 17 between mile markers 195 and 223.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3334 11201 3336 11234 3380 11232 3379 11199
TIME...MOT...LOC 2315Z 174DEG 6KT 3352 11216

AD
Local storm report, Oct 23, 4:48 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 ESE PEORIA            33.58N 112.22W
10/23/2018  E0.70 INCH       MARICOPA           AZ   TRAINED SPOTTER

            DIME-SIZED HAIL IN PEORIA AT N 75TH AVE. AND
            MOUNTAIN VIEW RD.

&&

SDB
Special weather statement, Oct 23, 4:56 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
456 PM MST TUE OCT 23 2018

AZZ537-540>545-550-553-559-240045-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
New River Mesa AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
456 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Peoria, or over Sun City, moving north at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, New River, Sun City West, Waddell, Laveen,
Cashion, Sun City, Litchfield Park, Deer Valley Airport, North
Mountain Park, South Phoenix and Arizona State Fairgrounds.

This includes the following highways...
AZ Interstate 10 between mile markers 126 and 146.
AZ Interstate 17 between mile markers 196 and 241.
US Highway 60 between mile markers 138 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Folks near Lake Pleasant, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3403 11201 3320 11207 3317 11242 3392 11242
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2355Z 171DEG 6KT 3359 11225

AD
Local storm report, Oct 23, 4:57 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 ESE PEORIA            33.57N 112.21W
10/23/2018  E1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            QUARTER-SIZED HAIL IN PEORIA AT N 75TH AVE.
            AND OLIVE AVE.

&&

SDB
Local storm report, Oct 23, 5:11 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             GLENDALE                33.54N 112.19W
10/23/2018  E1.00 INCH       MARICOPA           AZ   PUBLIC

            NICKEL TO QUARTER-SIZED HAIL IN GLENDALE VIA
            PICTURE ON TWITTER.

&&

SDB
Special weather statement, Oct 23, 5:20 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST TUE OCT 23 2018

AZZ534-537-541-240100-
Aguila Valley AZ-Cave Creek/New River AZ-Northwest Valley AZ-
520 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...

At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
Wittmann, moving north at 5 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wittmann, Circle City, Lake Pleasant and Vistancia.

This includes the following highways...
US Highway 60 between mile markers 122 and 132.
AZ Route 74 between mile markers 1 and 19.

LAT...LON 3390 11235 3389 11229 3373 11232 3375 11261
      3397 11263
TIME...MOT...LOC 0019Z 176DEG 6KT 3386 11247

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:20 PM MSTSpecial Weather StatementPSR40 min
Oct 23, 5:36 PM MSTSpecial Weather StatementPSRMaricopa39 min
Oct 23, 7:34 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Oct 23, 7:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.